Alert archive / Missouri / Special Weather Statements in 2011

Special Weather Statement, NWS Kansas City, MO

April 19, 2011Cooper County, Missouri

NWS Kansas City, MO issued this special weather statement at Apr 19, 2011, 3:28 AM CDT for Cooper County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2011, 3:28 AM CDT (08:28 UTC)
Expired
Apr 19, 2011, 4:15 AM CDT
In force
47 min
Issued by
NWS Kansas City, MO

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 129 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WWUS83 KEAX 190828
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 AM CDT TUE APR 19 2011

MOZ039-040-045-046-190915-
COOPER MO-HOWARD MO-PETTIS MO-SALINE MO-
328 AM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...
SOUTHWESTERN HOWARD...COOPER AND NORTHEASTERN PETTIS COUNTIES UNTIL
415 AM CDT...

AT 321 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
LA MONTE TO 6 MILES SOUTH OF OTTERVILLE...AND MOVING NORTHEAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOONVILLE...OTTERVILLE...BUNCETON...PILOT GROVE...NEW FRANKLIN...
  CLIFTON CITY...NELSON...BLACKWATER...LAMINE...PRAIRIE HOME...
  FRANKLIN AND WOOLDRIDGE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 82 AND 114.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3877 9257 3868 9271 3869 9306 3863 9307
      3882 9336 3914 9284 3898 9256 3897 9256
      3892 9250
TIME...MOT...LOC 0828Z 235DEG 35KT 3885 9326 3866 9295

$$

MJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Apr 19, 12:52 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 19, 12:52 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 AM CDT TUE APR 19 2011

...UPDATED AVIATION...

.DISCUSSION...

THE FRONT HAS SAGGED INTO THE EXTREME SOUTHERN PORTIONS OF THE CWA
WITH THE FRONT PERHAPS TO SAG JUST A LITTLE FURTHER SOUTH THIS
EVENING DUE TO WEAK PRESSURE RISES TO THE NORTH. THERE MAY BE A FEW
THUNDERSTORMS IN THE VICINITY OF THE BOUNDARY THIS EVENING...BUT THE
MAIN THREAT OF THUNDERSTORMS WILL BE LATER TONIGHT AS THE MODEST LOW
LEVEL JET INDUCES ISENTROPIC LIFT ON THE 295K-300K SURFACES. THE
CAP BETWEEN 800-700 MB IS EXPECTED TO INCREASE THIS EVENING AND EARLY
TONIGHT WITH THE QUESTION IS HOW FAR SOUTH WILL THE ELEVATED MIXED
LAYER PRECLUDE CONVECTION. AS PER FORECAST SOUNDINGS...THE MOST
LIKELY AREA TO SEE ELEVATED CONVECTION TONIGHT WILL BE ALONG AND
NORTH OF INTERSTATE WITH THE BEST ELEVATED INSTABILITY ACROSS WEST
CENTRAL MISSOURI. MUCAPES ARE AROUND 2000 J/KG IN WEST CENTRAL
MISSOURI WITH THE INSTABILITY DECREASING TO THE NORTH AND EAST. GIVEN
THE INSTABILITY...SOME STORMS MAY PRODUCE MARGINALLY SEVERE
HAIL...MAINLY BETWEEN THE I-70 AND ROUTE 36 CORRIDOR.

STRONG CONVECTION MAY LINGER IN NORTHERN MISSOURI DURING THE EARLY
MORNING HOURS ON TUESDAY BEFORE THE ISENTROPIC LIFT WANES. THE
ATTENTION THEN TURNS TO THE TRACK OF THE SURFACE LOW ASSOCIATED WITH
THE SHORTWAVE WHICH WILL MOVE INTO KANSAS. MODELS HAVE BEEN
PROGRESSIVELY FURTHER SOUTH WITH THE SURFACE LOW...TRACKING IT JUST
SOUTHEAST OF THE FORECAST AREA TUESDAY AFTERNOON. THIS TRACK SUGGESTS
A VERY NARROW WINDOW OF OPPORTUNITY FOR STRONG TO SEVERE DEVELOPMENT
IN THE EARLY TO MID AFTERNOON HOURS FOR AREAS SOUTHEAST OF A LINE
FROM BUTLER TO BOONVILLE. THE THREAT WILL END BY EVENING AS THE
SURFACE LOW MOVES QUICKLY NORTHEAST. ELSEWHERE...A COOL AIR MASS WILL
REMAIN IN PLACE WITH THE QG FORCING ASSOCIATED WITH THE SHORTWAVE
PRODUCING RAIN WITH EMBEDDED THUNDERSTORMS.

THE PRECIPITATION WILL END QUICKLY TUESDAY EVENING WITH CHILLY
TEMPERATURES TUESDAY NIGHT. HAVE CONCERN WITH THE POTENTIAL FOR SOME
FROST ESPECIALLY FOR THE NORTHWESTERN CORNER. HOWEVER...WINDS MAY BE
TOO STRONG WITH LINGERING LOW CLOUD COVER.

A PLEASANT DAY IS EXPECTED ON WEDNESDAY AS THE SURFACE RIDGE PASSES
TO THE EAST. MODELS ARE IN A LITTLE DISAGREEMENT WITH THE TIMING OF
THE NEXT UPPER TROUGH. THIS IS NO SURPRISE GIVEN THE FAST LOW
LATITUDE UPPER FLOW. HAVE KEPT PRECIPITATION CHANCES MAINLY OUT OF
THE FORECAST FOR NOW FOR WEDNESDAY NIGHT.

DB

MEDIUM RANGE (THURSDAY THROUGH MONDAY)...

FOR THE TAIL END OF THE WORK WEEK AND THROUGH THE WEEKEND...
UNSETTLED WEATHER WILL BE THE DOMINATE FEATURE. MID-RANGE MODELS
CONTINUE TO ADVERTISE THAT A RATHER ACTIVE QUASI-ZONAL PATTERN WILL
PERSIST ACROSS THE PLAINS STATES INTO THE WEEKEND. SHORTWAVES MOVING
THROUGH THE PLAINS WILL HAVE MULTIPLE OPPORTUNITIES TO BRING STORMY
WEATHER TO OUR REGION AS A DEVELOPING BERMUDA HIGH PUMPS GULF
MOISTURE NORTH INTO THE PLAINS.

CURRENTLY THE BEST SHOT AT PRECIPITATION FOR THE LATER HALF OF THE
FORECAST LOOKS TO ARRIVE THURSDAY NIGHT AND PERSIST THROUGH FRIDAY
AFTERNOON AS A SHORTWAVE MOVING THROUGH THE PLAINS LIFTS A WARM
FRONT INTO OUR REGION AND THEN SWEEPS EVERYTHING EAST FRIDAY. MODEL
AGREEMENT IS DECENT AMONG THE ECMWF/GFS/GEM...SO FELT CATEGORICAL
POPS FOR WARM AIR ADVECTION STORMS THURSDAY NIGHT WAS WARRANTED.
KEPT LIKELY POPS FOR FRIDAY AS A SURFACE WAVE RIDES THE FRONTAL
BOUNDARY AND SHIFTS EVERYTHING EAST. OTHERWISE...FRIDAYS WEATHER
LOOKS LIKE IT MIGHT BE ACCOMPANIED BY A SEVERE WEATHER THREAT IF THE
GFS VERIFIES.

LOOKING THROUGH THE WEEKEND...HAVE KEPT A VARIETY OF SLIGHT CHANCE
TO CHANCE POPS GOING FOR THE WEEKEND AND INTO MONDAY OF NEXT WEEK.
THE DECENT MODEL AGREEMENT FROM THURSDAY AND FRIDAY QUICKLY GIVES
WAY TO OPPOSING SOLUTIONS FOR THE WEEKEND. 12Z/18 ECMWF IS MUCH MORE
AGGRESSIVE WITH PRECIPITATION OVER THE WEEKEND THAN THE
CORRESPONDING GFS...BUT DOES SHARE SOME SUPPORT FROM THE GEM. THE
ECMWF LOOKS TO PREDICATE ITS HIGH POPS TO THE STRONGER TROUGH
DROPPING INTO THE WESTERN CONUS OVER THE WEEKEND...WHICH IN TURNS
RESULTS IN A SLIGHTLY MORE FAVORABLE SOUTHWEST FLOW TRAJECTORY FOR
OVER-RUNNING MOISTURE ACROSS A STALLED FRONTAL BOUNDARY IN SOUTHERN
MISSOURI OVER THE WEEKEND AND INTO MONDAY.

CUTTER

&&

.AVIATION...

FOR THE 06Z TAF...PRONOUNCED NELY SURFACE WINDS CONTINUE TO ADVECT
IN SLIGHTLY DRIER AIR IN UNDER A WELL DEFINED ELEVATED MIXED LAYER.
THE RESULTING EXTENSIVE MVFR CIGS OVER KS AND NORTHERN MO WILL
SPREAD INTO THE KC TERMINALS SHORTLY. WHILE THERE IS EXTENSIVE
MUCAPE ACROSS OK AND AR BEING FUNNELED NORTHEAST BY INCREASING 850MB
WINDS THE 00Z MODELS SUGGEST THE ELEVATED MIXED LAYER IS TOO STOUT
TO OVERCOME WITH ANYTHING MORE THAN WIDELY SCATTERED CONVECTION.
WITH LATEST RADAR TRENDS SUPPORTING THIS HARD TO JUSTIFY ANYTHING
MORE THAN A TEMPO GROUP FOR THIS MORNING WHEN LIFT FROM AN UPSTREAM
SHORTWAVE ARRIVES. PRECIPITATION THREAT IS EXPECTED TO END BY LATE
AFTERNOON WITH PASSAGE OF THE MID LEVEL TROF AXIS. HOWEVER...MVFR
CIGS WILL LINGER THROUGH THE BULK OF THE SHIFT.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 18, 6:45 PM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT MON APR 18 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
645 PM CDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS MAY DEVELOP
LATE THIS EVENING AND OVERNIGHT ACROSS NORTHERN HALF OF THE OUTLOOK
AREA. THE PRIMARY THREAT IS LARGE HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE OVERNIGHT THUNDERSTORMS WILL CONTINUE INTO THE MID-MORNING
HOURS...MAINLY TO THE NORTH OF HIGHWAY 36 IN NORTHERN MISSOURI.
MARGINALLY SEVERE HAIL IS POSSIBLE.

BY THE AFTERNOON HOURS ON TUESDAY...A WARM FRONT WILL BE LOCATED
ON SOUTHERN FRINGES OF THE OUTLOOK AREA WITH A LOW PRESSURE SYSTEM
MOVING NORTHEAST ALONG THE BOUNDARY. SCATTERED THUNDERSTORMS MAY
DEVELOP DURING THE LATE AFTERNOON HOURS IN THE VICINITY OF THIS AREA
OF LOW PRESSURE AS IT TRACKS NORTHEAST. A FEW SEVERE THUNDERSTORMS
MAY POSSIBLE ALONG SOUTHEAST OF A LINE FROM BUTLER TO
BOONVILLE...BEFORE QUICKLY MOVING SOUTHEAST OF THE OUTLOOK AREA. LARGE
HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. THE ENTIRE STORM
SYSTEM WILL TRACK QUICKLY EAST WITH THE THREAT OF SEVERE STORMS
ENDING BY 6 PM.

ANOTHER STORM SYSTEM WILL AFFECT THE REGION THURSDAY NIGHT AND
FRIDAY. STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH
THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD TONIGHT IN THE
NORTHERN PARTS OF THE OUTLOOK AREA...AND SOUTHEAST OF A LINE FROM
BUTLER TO BOONVILLE LATE TUESDAY AFTERNOON.

21

In the hours before

Special weather statement, Apr 19, 3:28 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 AM CDT TUE APR 19 2011

MOZ039-040-045-046-190915-
COOPER MO-HOWARD MO-PETTIS MO-SALINE MO-
328 AM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...
SOUTHWESTERN HOWARD...COOPER AND NORTHEASTERN PETTIS COUNTIES UNTIL
415 AM CDT...

AT 321 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
LA MONTE TO 6 MILES SOUTH OF OTTERVILLE...AND MOVING NORTHEAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOONVILLE...OTTERVILLE...BUNCETON...PILOT GROVE...NEW FRANKLIN...
  CLIFTON CITY...NELSON...BLACKWATER...LAMINE...PRAIRIE HOME...
  FRANKLIN AND WOOLDRIDGE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 82 AND 114.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3877 9257 3868 9271 3869 9306 3863 9307
      3882 9336 3914 9284 3898 9256 3897 9256
      3892 9250
TIME...MOT...LOC 0828Z 235DEG 35KT 3885 9326 3866 9295

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:39 AM CDTSpecial Weather StatementEAXHarrison51 min
Apr 19, 4:05 AM CDTSpecial Weather StatementEAXNodaway25 min
Apr 19, 4:18 AM CDTSpecial Weather StatementEAXChariton, Howard, Randolph42 min

Nearby

Special Weather Statements in Missouri, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.